Aa
Aa
A
A
A
Close
Avatar universal

Shaky legs but nothing visible

I was into the 1st month on Enbrel for my RA when this first started.  I brought this up with my doc, who just said, this is Enbrel - and nothing else.  She made me feel that it was something unimportant and that the benefits outweigh the risks, yea what else is new.  So I continued to take Enbrel for another month or so, and then quit.

Now the symptoms have worsened.  I feel my legs shaking when in fact they don't.  I feel numbness in the various areas of the legs.  Sometimes the whole leg hurts for no obvious reason.  And this is not arthritis.  (I know how arthritis feels).  Sometimes I have a sensation that I am wearing something over my toes, while I of course don't.  Just these weird feelings.  

Looks like I found more trouble than I was bargaining for.  Will probably seek a second opinion.

I hate myself for taking Enbrel!  Grrrrr
And am so disappointed with this whole situation - now I'm going down the slope... downhill...  darn.
7 Responses
Sort by: Helpful Oldest Newest
1981227 tn?1336328438
Welcome

You think you have MS? But your Dr dismissed it as Enbrel? You quit Enbrel and the symptoms persist?

How old are you? When did the symptoms start?

Just trying to get a better idea of whats going on :)

Helpful - 0
Avatar universal
You're absolutely right.  I think this unfortunately must have been MS but my rheumatologist dismissed it as a side effect of Enbrel and didn't order any tests at the time, neither did she send me to a specialist... she didn't even recommend discontinuing Enbrel at that point.  I quit Enbrel on my own, about a month or so later (as far as I remember) but the symptoms persist, and now they have worsened.

I am 62, on disability for my RA, and like the doc said, psoriatic arthritis as well.  I am independent and am proud of myself.  Have been this way all my life, and now this.

The symptoms have started this past summer.  I'm thinking June or July.  

Oh and thanks for your response.  I should have done this first, but the whole situation is kind of overwhelming.  I used to work in this field (nursing assistant), and have seen patients in the various stages of MS, including the final one.  Would hate going this way.  No really.  Can't believe this is happening to me.
Helpful - 0
987762 tn?1331027953
COMMUNITY LEADER
Hi and welcome,

I'm not so sure you can assume that you have MS on this alone, because there are other conditions that could of caused this, medication side effects are common but there are a lot of things that mimic MS sx's. MS is a complicated disease to diagnose, and its not a good idea to worry that you have MS, when you haven't had any neurological testing to even put MS on the list of possible's, try not to assume and jump to any conclusions yet.

Age should really only make a difference in what its 'more likely' to be for your age group, and in truth the older you are from average the less likely its MS, and the more likely its something else more common to that age group. That doesn't mean you can't get MS in your 60's, just that its more common for something else to be the cause. (am i making any sense?)

I was 20 years your junior when I first mentioned to my dr, this odd internal feeling of vibrating (tremor) but when i looked i couldn't see anything, I would feel it for odd blocks of time and then it would stop, very weird. Years after it had started, i accidentally discovered I could make it visible, (for reasons i can't recall now) i put a thin paper ticket between my lips and the ticket vibrated to the same rhythm i felt, the invisible had become visible.

lol its been a few years since it stopped being invisible but i still remember how confusing it was to feel something that couldn't be seen, there are tremor tests much more sophisticated than my ticket trick, that you could ask your GP about but he/she will probably want to test all the other more common causes first.

Cheers.........JJ

Helpful - 0
Avatar universal
Thank you.
Helpful - 0
Avatar universal
Thanks again, everyone who posted a reply.  

I hope this isn't MS, and while I understand your reference to the 20 - 40 age group, I am still thinking if this condition was being medication induced, then it might happen to a different age group altogether.

I'm just saying.  Thanks again and God Bless.
Helpful - 0
1 Comments
I was on Embrel for RA n my dr wouldn't listen to all the things I was telling him. I decided to call the maker of Embrel n they have a special nurse that answers questions bc there are very rare n severe complications of Embrel MS being one so you're not crazy thinking if you have MS that it's from Embrel! I still can't get my drs to listen n recommend me to a neurologist for correct testing after being on Embrel for 7 years (stopped on my own several yrs ago ago) n still suffering from many severe side effects much resembling MS as well n I'm now 45. Became disabled at 19 various health problems one after another but getting any physician to actual listen is near impossible esp being a woman! Keep pushing forward n I pray you have gotten answers by now but if not just know I'm keeping you in my thoughts n prayers that you get the answers n help you too deserve as I'm continuing my fight for answers n help!
147426 tn?1317265632
Hi, and a welcome from me, too.  Since you are so new to this forum I don't know how long you have been considering MS as a possibility.  If it is just because of the onset of these "parethesias", I will echo what JJ said above.  While 5% of MS presents after the age of 50, it does become more unusual as one ages.  That said, it is possible.  And it would be the height of bad luck to have RA, psoriatic arthritis AND MS, but we have had some people here with enormously bad luck.

I want to make two points here.  The sensation you are describing - that of an invisible internal tremor in a muscle - is indeed a neurologic problem.  Many here have complained of it.  I had it early in my MS and I knew it wasn't normal.  My neuro didn't seem to think much of it.  I doubt a PCP or a Rheumatologist would be aware of it.  But, now you are having other paresthesias.  You might want to read the Health Page on Paresthesias:

http://www.medhelp.org/health_pages/Multiple-Sclerosis/Paresthesias---Things-That-Go-BUZZ-in-the-Night/show/378?cid=36

The second is not one you want to hear, I suspect.  Embrel is in a class of drugs called "anti-TNF agents".  TNF stands for Tumor Necrosis Factor and it is a part of the immune surveillance system.  Other anti-TNF drugs include Humira and Remicade and there are a few others..

There have been several reports in the literature that link anti-TNF drugs to the onset or exacerbation of MS.  It isn't clear to me that this is a common thing, but I have found several sources that advise that people with MS or who are suspected of having MS NOT take an anti-TNF drug unless the benefit greatly outweighs the risk.  If anyone like I will provide the sources for this info.

You should see a neurologist if these sensations continue or increase.  I realize that I am suggesting something that is less likely than not, but the association between anti-TNF and MS is a known thing and you are now having neurologic symtpoms.  I do not know if Embrel and its siblings cause neuropathy - if so, I'm not aware of it.  Did you take methotrexate before the Embrel?

Quix
Helpful - 0
Avatar universal
Thanks, Quix, for taking the time to reply.  I have looked into the TNF-inhibitors in general, and found out that they can cause damage to the myelin sheath covering the nerve cells, which disrupts impulse transmitting, which is basically what happens in MS.  Enbrel included.

I will likely see a neurologist next year, when I'm eligible for Medicare.  Right now, I have no insurance, and have noticed that my rheumatologist's attitude changed dramatically.  She disabled my option to email her; when I call her office, can't get past the receptionist (used to be able to speak with her MA in the good old days), and she won't authorize the refill of my meds until I complained on the Clinic's website... So I'll wait & see.  I understand this is a slow process anyway.  

Thanks everyone for your replies.  God bless.
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease